Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 225, NWS Morristown, TN

July 17, 2012Blount County, Loudon County, Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 17, 2012, 4:00 PM EDT for Blount County, Loudon County, Monroe County, Tennessee. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2012, 4:00 PM EDT (20:00 UTC)
Expired
Jul 17, 2012, 4:45 PM EDT
In force
45 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Loudon County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 102 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:20 PM EDTTSTM WND DMG6 S Vonore, TNONE TREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2377 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

069 
WUUS54 KMRX 172000
SVRMRX
TNC009-105-123-172045-
/O.NEW.KMRX.SV.W.0225.120717T2000Z-120717T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 PM EDT TUE JUL 17 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN EAST TENNESSEE...
  LOUDON COUNTY IN EAST TENNESSEE...
  MONROE COUNTY IN EAST TENNESSEE...

* UNTIL 445 PM EDT

* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES EAST OF MADISONVILLE...AND MOVING SOUTH AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  TALASSEE...CITICO BEACH...TARIFFVILLE AND CITICO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3564 8436 3572 8408 3545 8396 3541 8401
      3540 8400 3537 8400 3535 8403 3532 8403
      3528 8426
TIME...MOT...LOC 2000Z 350DEG 12KT 3554 8415

$$

MJB
1 follow-up statement
014 
WWUS54 KMRX 172017
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EDT TUE JUL 17 2012

TNC009-105-123-172045-
/O.CON.KMRX.SV.W.0225.000000T0000Z-120717T2045Z/
LOUDON TN-MONROE TN-BLOUNT TN-
417 PM EDT TUE JUL 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR BLOUNT...MONROE AND LOUDON COUNTIES...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CITICO BEACH...OR 15 MILES EAST OF MADISONVILLE...MOVING
SOUTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  CITICO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3564 8436 3572 8408 3545 8396 3541 8401
      3540 8400 3537 8400 3535 8403 3532 8403
      3528 8426
TIME...MOT...LOC 2017Z 337DEG 12KT 3549 8408

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:24 PM EDT, 36 minutes earlier.

Area forecast discussion, Jul 17, 3:24 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 PM EDT TUE JUL 17 2012

.SHORT TERM /TONIGHT AND TOMORROW/...
SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL CONTINUE TO
DEVELOP IN A WARM...MOIST AND FAIRLY UNSTABLE AIRMASS THIS
AFTERNOON. MODEL SOUNDINGS ARE EXHIBITING A CLASSIC INVERTED-V
SHAPE AND ARE INDICATING CAPE VALUES AOA 2000-3000 J/KG AND LIFTED
INDEX VALUES AT -5C...ALONG WITH PWATS OF BTWN 1.5-1.8 INCHES.
THUS...THE THREAT FOR DAMAGING DOWNBURST WINDS...HAIL AND
PARTICULARLY LOCALLY HEAVY RAINFALL WILL EXIST WITH ANY STORMS THAT
DO DEVELOP THROUGH THIS EVENING. WIND SHEAR VALUES ARE FAIRLY
UNIMPRESSIVE...SO THE STORM MODE SHOULD GENERALLY BE PULSE-TYPE
CONVECTION AND VERY OUTFLOW BOUNDARY DRIVEN GIVEN THE LACK OF
UPPER-LEVEL SUPPORT. THIS ACTIVITY WILL BEGIN TO WANE WITH THE LOSS
OF DAYTIME HEATING...THOUGH SOME ACTIVITY MAY LINGER ALONG THE
HIGHER ELEVATION AREAS THROUGH MIDNIGHT OR SO. WITH CALM
WINDS...SOME CLEARING CONDITIONS AND A VERY MOIST BOUNDARY
LAYER...PATCHY FOG IS ONCE AGAIN EXPECTED LATE TONIGHT
/PARTICULARLY IN AREAS NEAR BODIES OF WATER/.

FOR TOMORROW...ANY LINGERING FOG WILL DISSIPATE AFTER SUNRISE...BUT
THE THREAT FOR ADDITIONAL CONVECTION WILL EXIST AREAWIDE. AN UPPER-
LEVEL SUBTROPICAL RIDGE WILL STILL BE THE DOMINANT SYNOPTIC SCALE
FEATURE IN THE REGION...BUT GIVEN THE VERY WARM AND MOIST AIR MASS
/COMBINED WITH LINGERING OUTFLOW BOUNDARIES AND A COLD FRONT
BEGINNING TO TRACK SOUTH TOWARD THE OHIO RIVER/...FAIRLY DECENT
CHANCES FOR SCATTERED STRONG TO LOCALLY SEVERE STORMS WILL EXIST
ONCE AGAIN. COVERAGE MAY EVEN HIGHER THAN TODAY...GIVEN THE
AFOREMENTIONED FRONT WHICH MAY KICK OFF A GREATER AMOUNT OF
ACTIVITY IN KENTUCKY WHICH SHOULD EVENTUALLY MAKE IT DOWN INTO EAST
TN/SOUTHWEST VA BY THE AFTERNOON AND EVENING. OTHERWISE CONTINUED
HOT AND HUMID TEMPERATURES IN THE UPPER 80S TO LOWER 90S WILL
CONTINUE UNDER A PARTLY TO MOSTLY CLOUDY SKY.

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
A CLOSED LOW WILL BE CROSSING EASTERN CANADA WEDNESDAY NIGHT THROUGH
FRIDAY...WITH A BROAD TROUGH STRETCHING ACROSS THE APPALACHIANS TO
THE GULF COAST. MODELS ARE SHOWING GOOD CONSENSUS WITH THIS GENERAL
PATTERN...AS ARE THE ENSEMBLE MEMBERS. WITH WEAK SYNOPTIC LIFT
ACTING ON A VERY MOIST AIR MASS WITH PW AROUND 2 INCHES...LIKELY
POPS SEEM WARRANTED FOR THURSDAY THROUGH FRIDAY. HEAVY RAINFALL WILL
CERTAINLY BE A CONCERN BOTH DAYS...AND WITH CAPE AROUND 2000
J/KG...ISOLATED DAMAGING WINDS MAY ALSO BE POSSIBLE.

THE RIDGE OVER THE PLAINS WILL BUILD EAST...PUSHING THE TROUGH
FARTHER TO OUR SOUTH AND EAST. THIS WILL BRING A DRIER AIRMASS TO
THE REGION...FURTHER REDUCING PRECIP CHANCES BY SATURDAY AND
PROVIDING A WARMING TREND. SUNDAY AND MONDAY LOOK DRY WITH A 700-300
MB RIDGE AXIS EXTENDING OVER THE AREA. THE GFS INDICATES THAT
ANOTHER CLOSED LOW WILL BE LOCATED OVER EASTERN CANADA BY
TUESDAY...WHICH MAY HELP WEAKEN THE RIDGE AND ALLOW UPSTREAM
CONVECTION TO TRACK OUR WAY IN A NW FLOW ALOFT. WILL OPEN DAY 7 WITH
A SLIGHT CHANCE POP.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  93  73  91  73 /  20  40  30  50  60
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  91  72  89  72 /  20  50  40  60  60
OAK RIDGE, TN                       71  91  72  89  72 /  20  50  40  60  60
TRI CITIES AIRPORT, TN              67  88  69  86  69 /  20  50  40  60  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

AMP/DGS
Hazardous weather outlook, Jul 17, 5:51 AM EDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 AM EDT TUE JUL 17 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
551 AM EDT TUE JUL 17 2012 /451 AM CDT TUE JUL 17 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED STRONG THUNDERSTORMS WILL DEVELOP ACROSS THE FORECAST
AREA THIS AFTERNOON AND EVENING...AND WILL BECOME CAPABLE OF
PRODUCING GUSTY OUTFLOW WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING. IN ADDITION...GIVEN THE VERY HUMID AIR MASS...LOCALLY
HEAVY RAINFALL IS EXPECTED WITH ANY STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
ANTICIPATED EACH DAY THROUGH THE UPCOMING WEEK. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE EACH DAY...WITH THE PRIMARY THREATS
BEING LOCALIZED HEAVY RAIN...DAMAGING DOWN-BURST WINDS...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 17, 11:50 AM EDT, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1150 AM EDT TUE JUL 17 2012

TNZ039-040-070-171630-
HAMBLEN TN-JEFFERSON TN-NORTHWEST COCKE TN-
1150 AM EDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR COCKE...EASTERN JEFFERSON AND
HAMBLEN COUNTIES UNTIL 1230 PM EDT...

AT 1147 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MORRISTOWN...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITE PINE AND
LOWLAND.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DGS
Special weather statement, Jul 17, 2:29 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
229 PM EDT TUE JUL 17 2012

TNZ036-069-171915-
ANDERSON TN-KNOX TN-
229 PM EDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND ANDERSON COUNTIES UNTIL
315 PM EDT...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLINTON...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KNOXVILLE...POWELL...
KARNS AND BEARDEN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DGS
Special weather statement, Jul 17, 2:58 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
258 PM EDT TUE JUL 17 2012

TNZ067-171945-
ROANE TN-
258 PM EDT TUE JUL 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR ROANE COUNTY UNTIL 345 PM EDT...

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF KINGSTON...MOVING SOUTHEAST
AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KINGSTON AND
BRADBURY.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DGS
Local storm report, Jul 17, 3:07 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             POWELL                  36.03N 84.03W
07/17/2012  E0.50 INCH       KNOX               TN   PUBLIC

&&

JWINTON

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:35 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox40 min
Jul 17, 3:23 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Roane37 min
Jul 17, 4:28 PM EDTAreal Flood AdvisoryMRXBlount, Loudon, Monroe2 hr
Jul 17, 4:35 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk25 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.